How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

Operator-Valued Measures, Dilations, and the Theory of Frames

About this Title

Deguang Han, David R. Larson, Bei Liu and Rui Liu

Publication: Memoirs of the American Mathematical Society
Publication Year: 2014; Volume 229, Number 1075
ISBNs: 978-0-8218-9172-8 (print); 978-1-4704-1529-7 (online)
Published electronically: October 1, 2013
Keywords:Operator-valued measures, von Neumann algebras, dilations, normal maps, completely bounded maps

View full volume PDF

View other years and numbers:

Table of Contents


  • Introduction
  • Chapter 1. Preliminaries
  • Chapter 2. Dilation of Operator-valued Measures
  • Chapter 3. Framings and Dilations
  • Chapter 4. Dilations of Maps
  • Chapter 5. Examples


We develop elements of a general dilation theory for operator-valued measures. Hilbert space operator-valued measures are closely related to bounded linear maps on abelian von Neumann algebras, and some of our results include new dilation results for bounded linear maps that are not necessarily completely bounded, and from domain algebras that are not necessarily abelian. In the non-cb case the dilation space often needs to be a Banach space. We give applications to both the discrete and the continuous frame theory. There are natural associations between the theory of frames (including continuous frames and framings), the theory of operator-valued measures on sigma-algebras of sets, and the theory of continuous linear maps between -algebras. In this connection frame theory itself is identified with the special case in which the domain algebra for the maps is an abelian von Neumann algebra and the map is normal (i.e. ultraweakly, or -weakly, or w*) continuous. Some of the results for maps extend to the case where the domain algebra is non-commutative. It has been known for a long time that a necessary and sufficient condition for a bounded linear map from a unital C*-algebra into to have a Hilbert space dilation to a -homomorphism is that the mapping needs to be completely bounded. Our theory shows that even if it is not completely bounded it still has a Banach space dilation to a homomorphism. For the special case when the domain algebra is an abelian von Neumann algebra and the map is normal, we show that the dilation can be taken to be normal with respect to the usual Banach space version of ultraweak topology on the range space. We view these results as generalizations of the known result of Cazzaza, Han and Larson that arbitrary framings have Banach dilations, and also the known result that completely bounded maps have Hilbertian dilations. Our methods extend to some cases where the domain algebra need not be commutative, leading to new dilation results for maps of general von Neumann algebras. This paper was motivated by some recent results in frame theory and the observation that there is a close connection between the analysis of dual pairs of frames (both the discrete and the continuous theory) and the theory of operator-valued measures.

References [Enhancements On Off] (What's this?)